Minnesota, 2020

Hail and Damaging Winds in Minnesota, June 7, 2020

June 7, 2020 · NWS FGF · 35 events in 10 counties and zones

On June 7th, 500mb ridging had set up over eastern Minnesota into Wisconsin, with southwest flow over the Dakotas into northwest Minnesota. At the surface, by mid afternoon, a cold front had moved into central North Dakota, with a stationary boundary just to the east of the Red River Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

On June 7th, 500mb ridging had set up over eastern Minnesota into Wisconsin, with southwest flow over the Dakotas into northwest Minnesota. At the surface, by mid afternoon, a cold front had moved into central North Dakota, with a stationary boundary just to the east of the Red River Valley. It was hot and windy over eastern North Dakota into the Valley, with temperatures peaking in the upper 80s to upper 90s (Fargo set a record high of 99 degrees), and dew points in the 60s to low 70s. South winds were strong all day, gusting into the 45 mph range consistently. East of the Red River Valley, in northwest Minnesota, temperatures were cooler with lower wind speeds. By mid afternoon, thunderstorms flared up over northwest Minnesota. Through the rest of the late afternoon and evening, numerous severe storms occurred over eastern North Dakota into the Red River Valley, producing large hail, damaging winds, and even a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 7, 1:50 PM CST, 20 minutes earlier.

Area forecast discussion, Jun 7, 1:50 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
250 PM CDT Sun Jun 7 2020

.MESOSCALE DISCUSSION...
Issued at 250 PM CDT Sun Jun 7 2020

There is an upper level wave propagating across west central
Minnesota leading to a few storms, but this forcing is exiting the
strongest instability and not much anticipated from this area of
storms. Surface analysis indicates a warm front extending from
the northern Red River Valley down through Detroit Lakes, with a
surface trough/cold front extending southward across central North
Dakota. MLCAPE in the warm sector ~3000 J/KG with effective shear
40-50 knots. Satellite imagery indicates plenty of cumulus
formation, although no signs of deepening surface based convection
yet. Thus, likely still 1-3 hours away from storm initiation. Once
convection does initiate, best tornado potential will be
near/along the warm front where storm relative helicity is
maximized and LCLs are lower, and storm mode will be discrete
(given boundary relative storm motion > 45 degrees). In the warm
sector, initial threat will be significant hail given steep mid-
level lapse rates and higher LCLs (although a tornado threat
cannot be rules out here either given strong supercells
anticipated). Storms may be discrete initially, but anticipate
numerous storms to quickly develop, and with boundary relative
storm motion < 45 degrees storm will quickly interact with each
other. Thus, anticipate hail to remain a threat, but with a
transition to clusters of more linear type activity and
significant wind eventually becoming more of a threat.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 250 PM CDT Sun Jun 7 2020

For this evening...see the mesoscale discussion above. Mesoscale
discussion does not address excessive rainfall threat, but it is
something to keep in mind.  Storms will develop and move
across the same area this evening. Given very high PWATS ~1.6
inches precipitation rates will be efficient. HREF indicates areas
along the boundary will likely receive at least 2 inches of rain,
with the potential for up to 7-10 inches in localized areas.
Although we've been dry the past few weeks, this would still
likely lead to impacts.

For Monday...main concern will be severe potential east of the
valley where warm sector remains. Favorable environment will be in
place given moderate instability and strong deep layer shear. Most
guidance at least suggests scattered storms during the evening
hours, with main ingredient lacking being strong forcing.

Monday night into Tuesday night...still some uncertainty, but
guidance is trending wetter for the eastern half of our forecast
area. Mid-level baroclinic zone with strong Fgen will lead to
periods of showers, with main question exactly how far west will
showers occur. This is hinges on the track of the tropical
depression. Will need to monitor as preceding rainfall events with
an additional 1-4 inches of rain would lead to some flooding
impacts.

.LONG TERM...(Wednesday through Sunday)
Issued at 250 PM CDT Sun Jun 7 2020

West to northwest flow prevails on Wednesday, with H5 ridging to the
west and troughing to the east. An upper low, situated off the coast
of the Pacific Northwest, will work slowly eastward through the end
of the week, with ridging sliding eastward ahead of it. Synoptic
patterns within ensemble guidance suggest a continued active pattern
for Wednesday and Thursday, with quiet and drier weather likely
Friday and into the weekend.

Wednesday and Thursday: Rain and thunderstorm chances remain in the
forecast for Wednesday into Thursday, mainly for northwestern and
west-central MN. A slow-moving upper trough will move southeastward
along the flow pattern, prolonging our rain chances for the eastern
most counties within the CWA into Thursday. Instability looks low,
thus widespread severe weather is not supported at this time. High
temperatures on Wednesday and Thursday will be a bit cooler, in the
mid-60s to mid-70s.

Friday through Sunday: Warmer but primarily dry weather is expected
as temperatures rebound into the 70s to lower 80s with low humidity.
H5 ridging prevails during this time frame with subsidence
contributing to the diminished rain and thunderstorm chances. PW is
expected to be less than normal during this time frame as well.
Impacts during the Friday through Sunday time frame could include an
increased fire weather concern, but overall should remain relatively
quiet.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 250 PM CDT Sun Jun 7 2020

VFR cigs and vsby for much of this afternoon, albeit with breezy
winds. Main concern this period will be thunderstorm potential,
some storms will be strong to severe this evening, with the threat
ending after midnight (closer to sunrise for KBJI).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

MESOSCALE...NC
SHORT TERM...TG
LONG TERM...Lynch
AVIATION...TG
Hazardous weather outlook, Jun 7, 8:29 AM CST, 5 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
929 AM CDT Sun Jun 7 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081430-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
929 AM CDT Sun Jun 7 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are expected across the region.
Several tornadoes are possible, including the possibility for a
strong and especially dangerous tornado or two. In addition, any
storm has the potential to produce very large and destructive
hail greater than 2 inches, and destructive wind gusts greater
than 75 mph. Storms will initially be scattered, eventually
evolving into clusters of storms. The threat will begin between
4pm and 6pm. Excessive rainfall is also possible if storms move
across the same location multiple times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe storms will again be possible Monday within
Minnesota with hail up to an inch and winds around 60mph. General
thunderstorm chances continue through Wednesday, with excessive
rainfall possibly leading to flash flooding Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will be needed.

In the hours before

Local storm report, Jun 7, 9:40 AM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1040 AM CDT SUN JUN 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 AM     TSTM WND DMG     1 SSE EAST GRAND FORKS  47.92N 97.01W
06/07/2020                   POLK               MN   TRAINED SPOTTER

            IMAGES VIA SOCIAL MEDIA OF TREE BROKEN AT
            THE TRUNK AND DOWN ON EAST GRAND FORKS
            TRAIL.

&&

NC

The radar

The Fargo/Grand Forks radar (KMVX), 71 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

18 hail, 17 thunderstorm wind. Local standard time, as filed.

Hail, Polk

When
June 7, 2:10 PM CST
Where
Polk County, 1.46 mi SSW of Gentilly
Measured
1 in hail
Reported by
Social Media
Coordinates
47.780, -96.460

Hail, Pennington

When
June 7, 2:50 PM CST
Where
Pennington County, 3.94 mi ENE of (Tvf)thief Rvr Falls
Measured
1.25 in hail
Reported by
Public
Coordinates
48.090, -96.100

Hail, Pennington

When
June 7, 3:05 PM CST
Where
Pennington County, 5.7 mi ENE of Thief River Falls
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.150, -96.060

Hail, Marshall

When
June 7, 3:25 PM CST
Where
Marshall County, 6.91 mi SE of Holt
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
48.220, -96.090

Hail, Roseau

When
June 7, 3:35 PM CST
Where
Roseau County, 5.49 mi W of Strathcona
Measured
1 in hail
Reported by
Public
Coordinates
48.550, -96.300

Hail, Roseau

When
June 7, 3:59 PM CST
Where
Roseau County, Greenbush
Measured
0.75 in hail
Reported by
Public
Coordinates
48.700, -96.180

Hail, Marshall

When
June 7, 4:20 PM CST
Where
Marshall County, 4.14 mi NNW of Stephen Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
48.520, -96.920

Hail, Kittson

When
June 7, 4:25 PM CST
Where
Kittson County, 0.46 mi E of Halma
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
48.670, -96.610

Hail, Norman

When
June 7, 4:30 PM CST
Where
Norman County, 2.34 mi E of Ada
Measured
0.88 in hail
Reported by
Social Media
Coordinates
47.300, -96.470

Hail, Clay

When
June 7, 4:35 PM CST
Where
Clay County, 7.43 mi NW of Ulen
Measured
1.5 in hail
Reported by
Social Media
Coordinates
47.150, -96.390

Hail, Norman

When
June 7, 4:52 PM CST
Where
Norman County, 2.34 mi E of Twin Vly
Measured
1 in hail
Reported by
Social Media
Coordinates
47.270, -96.220

Hail, Kittson

When
June 7, 5:30 PM CST
Where
Kittson County, 0.46 mi W of Hallock Arpt
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
48.770, -96.940

Brief heavy rain and hail was reported. There was some standing water in the fields.

Hail, Kittson

When
June 7, 5:30 PM CST to 5:35 PM CST
Where
Kittson County, 0.91 mi W of Caribou
Measured
1 in hail
Reported by
Public
Coordinates
48.980, -96.470

Dime to quarter sized hail fell.

Hail, Kittson

When
June 7, 5:55 PM CST
Where
Kittson County, 5.6 mi N of Lancaster Arpt
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
48.960, -96.800

The hail fell along the highway near the border.

Hail, Marshall

When
June 7, 6:00 PM CST
Where
Marshall County, 1.54 mi ENE of Alvarado
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.210, -96.970

Nickel to half dollar sized hail fell.

Hail, Marshall

When
June 7, 6:17 PM CST
Where
Marshall County, 2.12 mi SSE of Stephen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.420, -96.860

Dime to quarter sized hail was reported along highway 75.

Hail, Kittson

When
June 7, 6:44 PM CST
Where
Kittson County, 0.46 mi E of Halma
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
48.670, -96.610

Hail, Marshall

When
June 7, 7:22 PM CST
Where
Marshall County, 6.42 mi W of Stephen
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.450, -97.010

Thunderstorm Wind, Polk

When
June 7, 8:45 PM CST
Where
Polk County, 1.16 mi SE of Climax
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
47.610, -96.810

A tree was blown over in a yard.

Thunderstorm Wind, Polk

When
June 7, 9:02 PM CST
Where
Polk County, 2.12 mi SSE of Hixon
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
47.790, -96.670

The wind gust was measured at the Crookston airport.

Thunderstorm Wind, Pennington

When
June 7, 9:18 PM CST
Where
Pennington County, 1.46 mi NNW of (Tvf)thief Rvr Falls
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
48.090, -96.190

The wind gust was measured at the Thief River Falls airport.

Thunderstorm Wind, Clay

When
June 7, 9:20 PM CST
Where
Clay County, Dilworth
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.880, -96.700

Large tree branches, power lines, and sections of fencing were blown down between north Moorhead and Dilworth.

Thunderstorm Wind, Pennington

When
June 7, 9:22 PM CST
Where
Pennington County, 1.38 mi S of Thief River Falls
Measured
61 kt (70 mph) estimated gust
Reported by
Social Media
Coordinates
48.110, -96.180

Roofing was torn off a trailer home and numerous large tree branches were blown down.

Thunderstorm Wind, Mahnomen

When
June 7, 9:30 PM CST
Where
Mahnomen County, 8.99 mi N of Mahkonce
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
47.460, -95.630

A few large tree branches were blown down near the Island Lake boat dock.

Thunderstorm Wind, Marshall

When
June 7, 9:35 PM CST
Where
Marshall County, 7.71 mi ESE of Holt
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
48.250, -96.030

Four to 6 inch diameter branches were blown down in a farm yard.

Thunderstorm Wind, Clay

When
June 7, 9:40 PM CST
Where
Clay County, 2.47 mi ESE of Barnesville
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
46.640, -96.380

Large branches were blown down in a farm yard.

Thunderstorm Wind, Red Lake

When
June 7, 9:45 PM CST
Where
Red Lake County, Brooks
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
47.820, -96.000

Large branches were blown down and numerous power outages were reported.

Thunderstorm Wind, Clay

When
June 7, 9:50 PM CST
Where
Clay County, 1.42 mi E of Hawley
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.880, -96.290

One 8 to 10 inch diameter tree was snapped and numerous other branches were blown down.

Thunderstorm Wind, Roseau

When
June 7, 10:14 PM CST
Where
Roseau County, 1.36 mi W of Swift
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.870, -95.260

The wind gust was measured by a personal weather station.

Thunderstorm Wind, Pennington

When
June 7, 10:35 PM CST
Where
Pennington County, 4.92 mi S of Erie
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
48.010, -95.650

A few 10 to 12 inch diameter trees were snapped and other large branches were blown down in a grove.

Thunderstorm Wind, Clearwater

When
June 7, 10:37 PM CST
Where
Clearwater County, 10.73 mi NNW of Berner
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
47.940, -95.580

A few trees were snapped in a grove.

Thunderstorm Wind, Norman

When
June 7, 11:20 PM CST
Where
Norman County, 7.04 mi E of Perley
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.180, -96.670

The wind gust was measured by a NDAWN mesonet sensor.

Thunderstorm Wind, Norman

When
June 7, 11:29 PM CST
Where
Norman County, 0.83 mi NE of Ada
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.310, -96.510

The wind gust was measured by a NDAWN mesonet sensor.

Thunderstorm Wind, Norman

When
June 7, 11:30 PM CST
Where
Norman County, 0.47 mi E of Ada
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
47.300, -96.510

Tree branches and power lines were blown down.

Thunderstorm Wind, Norman

When
June 7, 11:50 PM CST
Where
Norman County, 0.69 mi S of Gary
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
47.370, -96.270

Large tree limbs were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897852, 897853, 897854, 897855, 897856, 897857, 897858, 897859, 897860, 897861, 897862, 897863, 897864, 897865, 897866, 897867, 897868, 897869, 897870, 897871, 897872, 897873, 897874, 897875, 897876, 897877, 897878, 897879, 897880, 897881, 897882, 897883, 897884, 897885, 897886.